Texas, 2018

Flash Flooding in Texas, August 12, 2018

August 12, 2018 · NWS EWX · 5 events in 2 counties and zones

An upper level low over West Texas and stationary front combined to generate thunderstorms some of which produced heavy rain leading to flash flooding. 50 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low over West Texas and stationary front combined to generate thunderstorms some of which produced heavy rain leading to flash flooding. An observer in Reagan Wells in Uvalde County reported 6.50 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 12, 5:38 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 12, 5:38 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 AM CDT Sun Aug 12 2018

.AVIATION...
Ceilings have set in across South Central Texas with DRT being a mix
of VFR/MVFR, AUS holding at MVFR, and the San Antonio terminals
(SAT/SSF) currently at IFR. Improvement will be slow through them
morning with SAT/SSF becoming MVFR by 15z and cigs at all terminals
becoming VFR by mid-day around 18z. Winds will continue to be out of
the southeast today across the area about 10 knots.

AUS and DRT have already seen scattered showers this morning moving
within the vicinity of the terminals while SAT remains dry. Coverage
of showers and thunderstorm activity should increase through the day.
Thunderstorms will also be possible during the afternoon hours
prompting the change from VCSH to VCTS within the TAFs. Precipitation
could last through the afternoon into the overnight hours before
shifting westward late tonight into Monday morning. At this point
have precipitation ending that I-35 terminals around 08z tonight with
the return of MVFR cigs due to the plentiful moisture still over the
area.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT Sun Aug 12 2018/

SHORT TERM (Today through Monday)...
Upper air analysis last evening showed a low over New Mexico with
weak flow over Texas. A weak pressure gradient at the surface had
winds light and variable. There were two frontal boundaries stalled
across the region. One was across our CWA from northeast to southwest
and the other was to the north of us. The upper low will drift slowly
toward the northeast through this period. PW values from 00Z
soundings were 1.85 inches at DRT and 2.05 inches at CRP. PW is
forecast to remain near or above 2 inches over most of our CWA today.
Convection is likely today with the upper low and stalled surface
boundaries. The best chances for precipitation will be west of a line
from Burnet to Hondo to Carrizo Springs. With the high PW, locally
heavy rain is possible and a few places could see minor flooding
especially places that have had rain over the last couple of days.
Rainfall totals will be one to three inches with isolated spots of
five inches. As the upper low moves away Monday, PW will decrease
across the area. Rain chances will decrease from the southeast. The
area of likely POPs will be confined to the western Edwards Plateau
with only chance and slight chance south and east of there.

LONG TERM (Monday Night through Saturday)...
The upper low will open into a wave and accelerate to the northeast
starting Monday night. This will continue a decrease in our rain
chances. There will only be slight and low end chances POPs Monday
night over the northern Hill Country and Edwards Plateau. The
decreased PW will mean no heavy rain during this period. By Tuesday
the subtropical ridge will begin building back into Texas from the
Gulf bringing dry weather back to the region. The ridge will become
stronger through the rest of the week suppressing convection.
Temperatures will also warm through the week under sunny skies and
subsidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  94  76  96 /  60  40  20  -   -
Austin Bergstrom Intl Airport  90  75  94  75  96 /  60  40  20  -   -
New Braunfels Muni Airport     90  75  94  75  95 /  60  50  20  -   10
Burnet Muni Airport            85  73  90  73  93 /  60  60  30  10  -
Del Rio Intl Airport           85  73  89  76  94 /  80  80  60  30  10
Georgetown Muni Airport        88  74  92  75  96 /  60  50  30  -   -
Hondo Muni Airport             90  74  95  75  97 /  70  60  30  10  -
San Marcos Muni Airport        90  75  93  75  96 /  60  40  20  -   -
La Grange - Fayette Regional   92  76  95  75  97 /  50  20  10  -   10
San Antonio Intl Airport       89  76  94  76  96 /  60  60  20  -   -
Stinson Muni Airport           91  77  95  76  96 /  60  50  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Treadway
Synoptic/Grids...05
Hazardous weather outlook, Aug 12, 3:14 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Sun Aug 12 2018

TXZ171>173-183>194-202>209-217>225-228-130915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Sun Aug 12 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Locally heavy rain is possible today through tonight across the
Southern Edwards Plateau, Hill Country, and Rio Grande Plains.
Rainfall totals of one to three inches are expected with isolated
higher amounts possible. Pockets of localized flooding are
possible, especially across areas that have seen rainfall Friday
and Saturday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy rainfall is possible on Monday across the northern
Rio Grande Plains and Edwards Plateau. An additional half inch of
rain is possible with precipitation on Monday.

No hazardous weather is expected Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 12, 5:17 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 AM CDT Sun Aug 12 2018

TXZ171>173-183>192-202>206-217-218-122100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-
Including the cities of Llano, Burnet, Georgetown, Del Rio,
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne,
Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo,
San Antonio, New Braunfels, Eagle Pass, and Crystal City
617 AM CDT Sun Aug 12 2018

...LOCALLY HEAVY RAIN COULD LEAD TO ISOLATED FLASH FLOODING...

Isolated flash flooding is possible today due to heavy rainfall.
An upper level low will interact with a surface boundary to
generate showers and thunderstorms today. Some of these storms
will produce heavy rainfall. Rainfall totals will be one to three
inches with a few places getting up to five inches. This rain
could lead to flash flooding. Places that have received rain over
the last few days will be more prone to flooding.

The radar

The Laughlin AFB radar (KDFX), 55 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Uvalde

When
August 12, 7:02 AM CST to 12:00 PM CST
Where
Uvalde County, 3.66 mi SW of Concan to 3.44 mi SW of Concan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.480, -99.770

Thunderstorms produced heavy rain that led to flash flooding near FM 1051 and US Hwy 83 along the Nueces River near Concan.

Flash Flood, Uvalde

When
August 12, 7:14 AM CST to 12:00 PM CST
Where
Uvalde County, 1.51 mi SSW of Laguna to 2.88 mi SSE of Laguna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.400, -100.011

Thunderstorms produced heavy rain that led to flash flooding along Hwy 55 at the Nueces River and Indian Creek. Hwy 55 was closed between Uvalde and Camp Wood.

Flash Flood, Uvalde

When
August 12, 8:56 AM CST to 12:00 PM CST
Where
Uvalde County, 4.7 mi SSE of Laguna to 2.79 mi S of Laguna
Cause
Heavy Rain
Injuries
3 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.360, -99.963

Thunderstorms produced heavy rain that led to flash flooding. Based on radar estimates, 8-11 inches of rain fell in a three hour period across northwestern Uvalde County. Many low water crossings flooded across this area, and Highway 55 was closed from Uvalde to Camp Wood. A flood wave traveled down the Nueces River and through the Chalk Bluff camp ground. Several people from the camp ground became stranded in trees and on roof tops of vehicles, and some were reported swept downstream. Twenty-seven people were successfully rescued from the flood waters by boats and helicopter. One person was treated for a head injury and two children were treated for hypothermia. Estimated monetary loss of one hundred thousand dollars based on flooded cars and trailers that were lost downstream.

Flash Flood, Bexar

When
August 12, 9:00 PM CST to 10:30 PM CST
Where
Bexar County, 0.6 mi W of Bergs Mill to 2.26 mi N of Southton
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.330, -98.460

Thunderstorms produced heavy rain that led to flash flooding closing several roads in southern San Antonio. Road closures were reported on the bexarflood.org website.

Flash Flood, Bexar

When
August 12, 9:15 PM CST to 10:15 PM CST
Where
Bexar County, 4.65 mi W of Macdona to 4.71 mi W of Macdona
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.326, -98.777

Thunderstorms produced heavy rain that led to flash flooding closing the low water crossing at Jungman Rd. and the Medina River outside of Lacoste.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779462, 779464, 779465, 779467, 779469.